Virginia, 2010

Hail and Damaging Winds in Virginia, June 3, 2010

June 3, 2010 · NWS LWX · 18 events in 6 counties and zones

A cold front stalled out over the region on the 3rd. Warm and humid air ahead of the front combined with the forcing from the front to trigger showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$61,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front stalled out over the region on the 3rd. Warm and humid air ahead of the front combined with the forcing from the front to trigger showers and thunderstorms. There was enough instability along with stronger winds aloft for some thunderstorms to produce damaging wind and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 3, 2:13 PM EST, 13 minutes earlier.

Area forecast discussion, Jun 3, 2:13 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
313 PM EDT THU JUN 3 2010

.SYNOPSIS...
A COLD FRONT WILL MOVE INTO PENNSYLVANIA THIS AFTERNOON BEFORE
STALLING NORTH OF THE AREA TONIGHT AND FRIDAY. HIGH PRESSURE OVER
THE WESTERN ATLANTIC WILL CONTINUE TO SUPPLY A WARM AND HUMID
AIRMASS TO THE MID-ATLANTIC REGION THROUGH THE WEEKEND. THE COLD
FRONT WILL FINALLY PUSH THROUGH THE AREA SUNDAY EVENING WITH COOLER
AND LESS HUMID CONDITIONS BEHIND THE FRONT FOR EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AFTER COORDINATION WITH SPC...HAVE POSTED SEVERE TSTM WATCH BOX
251 FOR THE ENTIRE CWA. THE WATCH IS IN EFFECT UNTIL 9 PM.
CONVECTION CURRENTLY OVER THE POTOMAC HIGHLANDS/SHENANDOAH VALLEY WILL
CONTINUE TO INCREASE IN COVERAGE/INTENSITY AS IT MOVES EAST DURING
THE MID-AFTN. HAVE ALSO INCREASED POPS ACCORDINGLY WITH COVERAGE
LIKELY WIDESPREAD THRU THE REST OF THE AFTN AS THE ORGANIZING LINE
MOVES THRU.

SFC LOW IS NOTED OVER NEW ENGLAND THIS MRNG...WITH WEAK CDFNT
STRETCHED ACRS CNTRL NY. MID- ATLC RGN LOCATED IN VERY MOIST WARM
SECTOR CHARACTERIZED BY DEWPTS IN UPR 60S-LWR 70S. ALOFT ...MID-
LVL FLOW OF 30-35 KT WILL PERSIST. LOW- AMPLITUDE SHRTWV TROF
APRCHG WRN GRTLKS WILL CONT ITS ESEWD PATH TDA.

CU FIELD BGNG TO DVLP OVER HIGHLANDS AMID STG HEATING. TERRAIN
CIRCULATIONS XPCD TO PROMOTE LOCALIZED CNVGNC...AND MAY GENERATE
SCT SHRA/TSRA EARLY THIS AFTN.

SFC TROF AXIS ASSOCIATED WITH SFC LOW OVER NEW ENGLAND WILL RESULT
IN ENHANCED CNVGNC ALONG AND JUST E OF BLUE RDG...WHERE FOCUSED
TSTM DVLPMT XPCD LATER THIS AFTN AS SHRTWV TROF NEARS.

CELLS WILL INITIALLY BE ISOLD. GIVEN CAPE OF 1500-2500 J/KG...STG
UPDRAFTS CAPABLE OF SVR HAIL AND DMGG WIND GUSTS WILL BE PSBL.
SHEAR VECTOR IS AT A FAVORABLE ANGLE FOR EVENTUAL UPSCALE GROWTH
OF ISOLD CELLS INTO LINEAR SYSTEM LATE THIS AFTN.

CVRG OF TSTMS SHUD DIMINISH LATE THIS EVE ONCE HEATING SUBSIDES
AND UPR SHRTWV TROF PASSES THRU. LINEAR SYSTEM WILL TRANSLATE SEWD
OUT OF FCST AREA BY LATE TNGT. MSTR WILL RMN IN PLACE AND SHUD LMT
COOLING OVNGT. HOWEVER...PATCHY FOG MAY DVLP WHERE RAIN FALLS TDA.
PREV DISCUSSION FOLLOWS...

03Z SFC ANLYS SHOWED WK FNT OVR THE ERN GRT LAKES. UPR FLOW WL
STAY IN A SOMEWHAT ZNL PATN TDA...WHICH WL PROHIBIT AN ACTUAL FROPA
IN THE MID ATLC. HOWEVER THIS WL KEEP THE CWA IN A JUICED
ATMOSPHERE W/ PLENTY OF CAPE TO WORK W/ THIS AFTN. CAPES INXS OF
1500 THIS AFTN W/ A UNIDIRECTIONAL WRLY STEERING FLOW WL CREATE AN
ENVIRONMENT CONDUCIVE TO TSTM DVLPMNT W/ THE PSBLTY OF STRNG
STRAIGHT LN WINDS. WRF IS PAINTING A PICTURE OF CNVCTN BRKG OUT E
OF THE MTNS ARND 20Z...WHICH SEEMS PLAUSIBLE..ALTHO BEST DYNAMICS
FOR SVR PRBLY ACROSS PA/NY GIVEN STRONGER UPR WIND FIELD. STILL -
SPC HAS THE AFORE MENTIONED PART OF OUR CWA IN SLT RISK - THIS WL BE
HIGHLIGHTED IN THE HWO.

YDAS TEMPS REACHED 85-90...AND TDA SHOULD BE SIMILAR W/ THE XCPTN
THAT DWPTS SHOULD BE A COUPLE OF DEGS HIGHER...WHICH WL PROVIDE
MORE FUEL FOR THE FIRE SHOULD A LN OF CNVCTN FORM THIS AFTN.

THE FRNT SHOULD BE RMN N OF THE CWA OVRNGT...LVG AREA IN MOISTURE
RICH (IE "HUMID") ENVIRONMENT. CNVCTN WL BE A CONCERN THIS
EVE...THEN DIMINISHING OVRNGT.

TEMPS TO RANGE FM THE L60S IN THE HIGHLANDS TO THE L70S IN THE CITIES.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
WARM AND MOIST AMS WILL RMN IN PLACE ON FRI AS SFC LOW DPNS ACRS
WRN GRTLKS RGN IN ASSOCIATION WITH A SHRTWV TROF. OVER THE MID-
ATLC...NO CLR SHRTWV TROF PRESENTS ITSELF IN THE MODELS.

INSTBY WILL BE PRESENT...BUT LIFT XPCD TO BE MINIMAL. THUS...CVRG
OF TSTMS SHUD BE RELATIVELY LOW. BEST CHCS WILL BE ON HIGHER
TERRAIN IN THE SW. ANY TSTMS THAT FORM FARTHER E WILL BE LATE IN
THE AFTN AROUND PEAK HEATING. MAXIMA SIMILAR TO THOSE TDA...UPR
80S-LWR 90S.

THE MID-ATLANTIC WILL BE EMBEDDED IN QUASI-ZONAL FLOW FRI NGT...WITH
AN UPPER SHORTWAVE DISTURBANCE/WEAK SFC LOW TRACKING FROM THE GREAT
LAKES INTO SRN ONTARIO. PRIMARY W-E ORIENTED FRONTAL BOUNDARY WILL
REMAIN WELL NORTH OF THE AREA IN UPSTATE NY/CENTRAL NEW ENGLAND.
THE ZONAL FLOW WILL PREVENT THESE SYSTEMS FROM PROGRESSING
SOUTHWARD TOWARD THE AREA. ANY LINGERING CONVECTION FRI AFTN WILL
QUICKLY DIMINISH IN COVERAGE AND INTENSITY FRI EVE WITH THE LOSS
OF DAYTIME HEATING AND NO DISTINGUISHABLE LIFTING MECHANISM TO
KEEP CONVECTION GOING.

WARM AND HUMID CONDITIONS WILL CONTINUE FRI NGT WITH LOWS ONLY
FALLING INTO THE MU60S TO LOW 70S IN THE CITIES. PATCHY FOG ALSO
POSSIBLE BY THE ERY MRNG SAT IN AREAS THAT RECEIVED RAINFALL ON FRI.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
A SERIES OF WEAK SHORTWAVE DISTURBANCES WILL ROTATE AROUND THE
BASE OF THE UPPER LOW CENTERED AROUND NRN QUEBEC. THESE
DISTURBANCES WILL TRACK WELL NORTH OF THE AREA THIS WEEKEND...BUT
WILL HELP DIG THE BASE OF THE TROUGH SOUTHWARD WHILE ENHANCING NW
FLOW IN WAKE OF EACH DISTURBANCE. AS A RESULT...THE ENE-WSW
ORIENTED FRONTAL BOUNDARY WILL BEGIN TO DROP SOUTHWARD AND TOWARD
THE AREA LATE SAT INTO SUN. WITH A WARM-MOIST ATMOSPHERE SOUTH OF
THE REGION AND INCREASING SHEAR PROFILES...MORE SHOWERS AND TSTMS
WILL DEVELOP DURING THE AFTN/EVE HRS SAT AND SUN. DEPENDING ON THE
AMOUNT OF BREAKS IN THE CLDS/DAYTIME HEATING...SOME STORMS MAY
BECOME STRONG TO SEVERE BOTH DAYS. THE COLD FRONT IS FORECASTED TO
PUSH THRU THE AREA SOMETIME ON SUN. IF THE FRONT DOESNT PUSH THRU
UNTIL LATER IN THE DAY...AND THE ATMOSPHERE CAN SUFFICIENTLY
DESTABILIZE...SUN INSTEAD OF SAT WOULD BE THE MOST FAVORABLE DAY
FOR SEVERE TSTMS.

ONCE THE FRONT PUSHES THRU...COOLER AND DRIER AIR WILL MOVE INTO
THE MID-ATLANTIC REGION ERY NEXT WEEK AS HIPRES BUILDS ACROSS THE
REGION. THE HIGH IS FORECASTED TO MOVE OFF THE COAST BY MIDWEEK AS
THE NEXT LOPRES SYSTEM APPROACHES FROM THE WEST. INCREASED POPS TO
30-40 PERCENT BY WED/WED NGT TO REFLECT THE UNSETTLED WX
ACCOMPANYING THIS SYSTEM.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR CONDS PERSIST THRU EARLY AFTN...WHEN TSTM CVRG XPCD TO INCR ON
HIGHER TERRAIN AND ALONG SFC TROF AXIS. TSTMS WILL BE IN VCTY KMRB
AND KCHO BTWN 18-20Z AND VCTY RMNG TERMINALS 20-22Z. IFR VSBYS OR
BLW WILL BE PSBL IN TSTMS...WHICH WILL ALSO BE CAPABLE OF LARGE
HAIL AND DMGG WIND GUSTS. CVRG OF TSTMS WILL WANE THIS EVE. MVFR
FOG LKLY LATE TNGT AT TERMINALS WHERE RAIN FALLS.

A WARM MOIST AIRMASS WILL YIELD SCT SHRA/TSRA MAINLY DURING THE AFTN
EVE HRS FRI THRU SUN. THIS PERIOD WILL BE CATEGORIZED BY GENERALLY
VFR CONDITIONS WITH SUBVFR CONDITIONS POSSIBLE IN THE VICINITY OF
TSTMS AND ALSO DURING THE ERY MRNG HRS WITH LOCAL RADIATIONAL
FOG. ISO STORMS MAY BE STRONG AND CAPABLE OF PRODUCING LARGE
HAIL/GUSTY WINDS ESPECIALLY ON SAT AND SUN. A COLD FRONT WILL PUSH
THRU THE TERMINALS SUN AFTN-SUN NGT...BRINGING AN END TO TSRA
CHANCES THRU THE FIRST PART OF THE WORK WEEK.

&&

.MARINE...
WINDS WILL RMN BLW SMALL CRAFT ADZY THRESHOLDS THRU TNGT. TSTMS
LKLY WILL IMPACT WATERS THIS AFTN AND EVE. SPECIAL MARINE WRNGS
ARE LKLY.

A NEARLY STATIONARY FRONTAL BOUNDARY REMAINING NORTH OF THE AREA
FRI AND SAT WILL RESULT IN AFTN/EVE CHANCES FOR TSTMS AS THE
REGION IS LOCATED IN THE WARM MOIST SECTOR. SPECIAL MARINE
WARNINGS MAY NEED TO BE ISSUED FOR THE STRONGEST STORMS. THE FRONT
WILL FINALLY PUSH THRU THE AREA SUN WITH ANOTHER ROUND OF SHOWERS
AND STRONG TSTMS.

WINDS SHOULD STAY BELOW SCA CRITERIA THRU ERY NEXT WEEK...BUT MAY
APPROACH 14-17 KT DURING THE DAY SAT AND AGAIN SUN NGT WHEN THE
FRONT PUSHES THRU.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

KRAMAR/KLEIN
Hazardous weather outlook, Jun 3, 12:48 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
148 PM EDT THU JUN 3 2010

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
041000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
148 PM EDT THU JUN 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM FOR OUTLOOK AREA.
STORMS ARE EXPECTED TO IMPACT THE BALTIMORE AND WASHINGTON
METROPOLITAN AREAS BETWEEN 300 PM AND 600 PM. SCATTERED
THUNDERSTORMS CAPABLE OF LARGE HAIL AND DAMAGING WIND GUSTS ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY
THROUGH SUNDAY AS A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE. A
FEW STORMS COULD BECOME SEVERE EACH DAY AND WILL BE CAPABLE OF
LARGE HAIL AND ISOLATED DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING...AND MAY
BE NEEDED ON SATURDAY.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-041000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
148 PM EDT THU JUN 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM FOR OUTLOOK AREA.
SCATTERED THUNDERSTORMS CAPABLE OF LARGE HAIL AND DAMAGING WIND
GUSTS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY
THROUGH SUNDAY AS A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE.
A FEW STORMS COULD BECOME SEVERE EACH DAY AND WILL BE CAPABLE OF
LARGE HAIL AND ISOLATED DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ACTIVATED FOR THE SEVERE THUNDERSTORM WATCH WHICH IS IN
EFFECT UNTIL 900 PM...AND MAY BE NEED TO BE ACTIVATED ON SATURDAY.

LEE

In the hours before

Special weather statement, Jun 3, 1:51 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
251 PM EDT THU JUN 3 2010

VAZ025-026-037-038-031915-
GREENE VA-ALBEMARLE VA-AUGUSTA VA-ROCKINGHAM VA-
251 PM EDT THU JUN 3 2010

...STRONG THUNDERSTORMS TO AFFECT GREENE...ALBEMARLE...AUGUSTA AND
ROCKINGHAM COUNTIES...

AT 251 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTH OF CRIMORA...MOVING EAST AT 20 MPH.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3827 7838 3795 7846 3813 7896 3830 7889
TIME...MOT...LOC 1851Z 287DEG 17KT 3819 7882
Special weather statement, Jun 3, 1:54 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
254 PM EDT THU JUN 3 2010

VAZ027-028-030-031-042-501-031930-
NORTHERN FAUQUIER VA-WARREN VA-SHENANDOAH VA-CLARKE VA-LOUDOUN VA-
FREDERICK VA-
254 PM EDT THU JUN 3 2010

...STRONG THUNDERSTORMS TO AFFECT NORTHERN FAUQUIER...WARREN...
SHENANDOAH...CLARKE...LOUDOUN AND FREDERICK COUNTIES...

AT 254 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
WEST OF NINEVEH...MOVING EAST AT 20 MPH.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3912 7771 3888 7774 3894 7831 3912 7830
TIME...MOT...LOC 1854Z 274DEG 19KT 3903 7819
Special weather statement, Jun 3, 2:06 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
306 PM EDT THU JUN 3 2010

VAZ026-029-038>040-051-031930-
GREENE VA-MADISON VA-CULPEPER VA-PAGE VA-RAPPAHANNOCK VA-
ROCKINGHAM VA-
306 PM EDT THU JUN 3 2010

...STRONG THUNDERSTORMS TO AFFECT GREENE...MADISON...CULPEPER...
PAGE...RAPPAHANNOCK AND ROCKINGHAM COUNTIES...

AT 306 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTH OF JOLLETT...MOVING EAST AT 30 MPH.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3867 7827 3842 7805 3833 7856 3851 7862
TIME...MOT...LOC 1906Z 254DEG 25KT 3845 7847
Special weather statement, Jun 3, 2:08 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
308 PM EDT THU JUN 3 2010

VAZ026>028-WVZ050-055-031945-
SHENANDOAH VA-HARDY WV-HAMPSHIRE WV-ROCKINGHAM VA-FREDERICK VA-
308 PM EDT THU JUN 3 2010

...STRONG THUNDERSTORMS TO AFFECT SHENANDOAH...HARDY...HAMPSHIRE...
ROCKINGHAM AND FREDERICK COUNTIES...

AT 308 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES SOUTH OF AUGUSTA TO RIO TO 3 MILES
NORTHWEST OF MATHIAS...MOVING EAST AT 15 MPH.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3932 7831 3911 7840 3882 7870 3883 7910
      3912 7880 3934 7871
TIME...MOT...LOC 1908Z 273DEG 13KT 3925 7863 3912 7869
          3890 7891
Special weather statement, Jun 3, 2:20 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
320 PM EDT THU JUN 3 2010

VAZ037>039-050-051-031945-
ORANGE VA-GREENE VA-MADISON VA-CULPEPER VA-ALBEMARLE VA-
320 PM EDT THU JUN 3 2010

...STRONG THUNDERSTORMS TO AFFECT ORANGE...GREENE...MADISON...
CULPEPER AND ALBEMARLE COUNTIES...

AT 320 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
EAST OF ADVANCE MILLS...MOVING EAST AT 20 MPH.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3823 7850 3835 7808 3814 7802 3813 7806
      3814 7810 3811 7821 3810 7840
TIME...MOT...LOC 1920Z 259DEG 19KT 3819 7839
Special weather statement, Jun 3, 2:25 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 PM EDT THU JUN 3 2010

VAZ037-050-032000-
ORANGE VA-ALBEMARLE VA-
325 PM EDT THU JUN 3 2010

...STRONG THUNDERSTORMS TO AFFECT ORANGE AND ALBEMARLE COUNTIES...

AT 325 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF FLORDON...MOVING EAST AT 60 MPH.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3802 7865 3819 7860 3813 7818 3812 7819
      3812 7821 3801 7830 3796 7835
TIME...MOT...LOC 1925Z 282DEG 50KT 3809 7852

The radar

The Sterling radar (KLWX), 88 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
June 3, 2:26 PM EST
Where
Frederick County, 1.68 mi WNW of Gravel Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.091, -78.498

Trees were down on Wardensville Road near PaddysCove Lane.

Thunderstorm Wind, Albemarle

When
June 3, 2:35 PM EST
Where
Albemarle County, 0.88 mi S of Earlysville
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
38.157, -78.483

A tree was down due to high winds in Earlysville.

Thunderstorm Wind, Albemarle

When
June 3, 2:45 PM EST
Where
Albemarle County, 1.28 mi SW of Rio
Measured
66 kt (76 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
38.056, -78.486

Five trees were down on Highway 250 between Hyrdaulic Road and Dairy Road.

Thunderstorm Wind, Albemarle

When
June 3, 2:45 PM EST
Where
Albemarle County, 1.91 mi SW of Rio
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.051, -78.495

Two large trees were down and uprooted on Barracks Road.

Thunderstorm Wind, Albemarle

When
June 3, 2:45 PM EST
Where
Albemarle County, 1.91 mi SW of Rio
Measured
66 kt (76 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.051, -78.495

Numerous trees were down in the northern portion of Charlottesville.

Hail, Culpeper

When
June 3, 2:52 PM EST
Where
Culpeper County, 1.78 mi E of Culpeper
Measured
1.25 in hail
Reported by
Public
Coordinates
38.483, -77.967

Hail was estimated to be around the size of half dollars.

Hail, Culpeper

When
June 3, 2:56 PM EST
Where
Culpeper County, 1.17 mi ENE of Culpeper
Measured
1.75 in hail
Reported by
Public
Coordinates
38.484, -77.979

Golf ball sized hail was reported near Culpeper.

Thunderstorm Wind, Albemarle

When
June 3, 2:56 PM EST
Where
Albemarle County, 1.9 mi NNW of North Garden
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
37.957, -78.659

A tree was down at the Monacan Trail and Plank Road.

Thunderstorm Wind, Loudoun

When
June 3, 3:20 PM EST
Where
Loudoun County, 0.47 mi E of Taylorstown
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
39.251, -77.571

Two trees were down on Taylorstown Road between Furnace Mountain road and Cool Hollow Lane.

Thunderstorm Wind, Loudoun

When
June 3, 3:25 PM EST
Where
Loudoun County, 1.34 mi N of Lucketts
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
39.239, -77.532

A tree was down on a vehicle on Highway 15 just north of Lucketts.

Thunderstorm Wind, Prince William

When
June 3, 3:28 PM EST
Where
Prince William County, 1.12 mi E of Brentsville
Measured
57 kt (66 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
38.678, -77.480

Fifteen trees were down on Bristow Road and they were all pointing to the east.

Thunderstorm Wind, Prince William

When
June 3, 3:34 PM EST
Where
Prince William County, 2.28 mi ESE of Buckhall
Measured
57 kt (66 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
38.722, -77.389

A tree was down on a house along Split Rail Drive. A boy was injured from the damage. Additional trees were reported east through Woodbridge.

Thunderstorm Wind, Prince William

When
June 3, 3:42 PM EST
Where
Prince William County, 0.21 mi S of Woodbridge Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
38.677, -77.319

A pine tree was uprooted near Lake Ridge.

Hail, Albemarle

When
June 3, 3:43 PM EST
Where
Albemarle County, 1.25 mi NE of Blemheim
Measured
1 in hail
Reported by
Public
Coordinates
37.910, -78.481

Quarter size hail was reported near Woodbridge.

Hail, Albemarle

When
June 3, 3:43 PM EST
Where
Albemarle County, 1.03 mi NE of Blemheim
Measured
1 in hail
Reported by
Public
Coordinates
37.909, -78.485

Quarter size hail was reported along Presidents Road.

Hail, Fairfax

When
June 3, 3:53 PM EST
Where
Fairfax County, 0.92 mi SSW of Pohick
Measured
1 in hail
Reported by
Public
Coordinates
38.689, -77.209

Hail to the size of quarters was reported near Lorton.

Thunderstorm Wind, Albemarle

When
June 3, 7:08 PM EST
Where
Albemarle County, 1.55 mi NW of Ivy
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
38.066, -78.621

A tree was down on the 700 Block of Tilman Road.

Thunderstorm Wind, Albemarle

When
June 3, 7:32 PM EST
Where
Albemarle County, 0.52 mi NNE of Simeon
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
37.987, -78.445

A tree was down on the 1800 Block of James Monroe Parkway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238813, 238814, 238801, 238802, 238803, 238794, 238795, 238815, 238819, 238812, 238804, 238809, 238811, 238798, 238800, 238797, 238817, 238822.